The First Clinical Report of Acromegaly Associated With Progesterone-Induced Growth Hormone Excess in a Dog in Iran
World Small Animal Veterinary Association World Congress Proceedings, 2005
B. Mosallanejad1; M. Hosseini-Nejad2; D. Vosough3
1Academic staff of Shahid Chamran University, Veterinary Faculty, Ahvaz, Iran; 2Academic staff of Shahrekord University, Shahrekord, Iran; 3Academic staff of Bahonar University, Veterinary Hospital, Kerman, Iran

Chronic overproduction of growth hormone in cats is most often caused by a GH-producing tumour of the pituitary gland. In dogs the usual cause is quite different. In this species endogenous progestins and exogenous progestins cause excessive GH secretion that is reversible.

In October 2003 a 6.5-year-old intact female terrier with features of acromegaly was referred to small animal hospital of Tehran university. She had a visible increase in soft tissue mass, respiratory stridor, enlargement of the interdental spaces, prominent skin folds, abdominal enlargement and radiographic evidence of an increase in soft tissue mass in the oropharyngeal and pyometra. For a conclusive diagnosis was demonstrated elevation of GH levels (153.9ng/ml). Plasma Glucose level was 108 mg/dl and she had not any signs of polyuria and polydipsia. Also SAP level was high and PCV was low.

This animal was treated with progesterone to prevent estrus from 2 years ago. The history of frequent and excessive administration of a progestational drug induced acromegaly and pyometra. Progesterone withdrawal and ovariohysterectomy in this case was resulted in a reduction of plasma GH and appreciable clinical improvement. As well as E.coli was separated from uterus discharges.

It is concluded that treatment of dogs with synthetic progestins can induce the overproduction of GH in the mammary gland. This GH is biologically active, highly similar to pituitary derived GH, and originates from foci of hyperplastic ductular epithelium of the mammary gland. This results also suggested that acromegaly in this dog was caused by medroxyprogesterone acetate-evoked GH elevation.

Speaker Information
(click the speaker's name to view other papers and abstracts submitted by this speaker)

B. Mosallanejad


Friendly Reminder to Our Colleagues: Use of VIN content is limited to personal reference by VIN members. No portion of any VIN content may be copied or distributed without the expressed written permission of VIN.

Clinicians are reminded that you are ultimately responsible for the care of your patients. Any content that concerns treatment of your cases should be deemed recommendations by colleagues for you to consider in your case management decisions. Dosages should be confirmed prior to dispensing medications unfamiliar to you. To better understand the origins and logic behind these policies, and to discuss them with your colleagues, click here.

Images posted by VIN community members and displayed via VIN should not be considered of diagnostic quality and the ultimate interpretation of the images lies with the attending clinician. Suggestions, discussions and interpretation related to posted images are only that -- suggestions and recommendations which may be based upon less than diagnostic quality information.

CONTACT US

777 W. Covell Blvd., Davis, CA 95616

vingram@vin.com

PHONE

  • Toll Free: 800-700-4636
  • From UK: 01-45-222-6154
  • From anywhere: (1)-530-756-4881
  • From Australia: 02-6145-2357
SAID=27